How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16209
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I just accidentally overdosed my dog with 10mg of enalapril

Customer Question

I just accidentally overdosed my dog with 10mg of enalapril instead of 5mg.
he is 19 llbs. He takes 1.25 of Vet Medin, 1/2 in the morning and 1/2 in the evening with food. I also add 5mg of enalapril 2x a day. Well, I didn't know that my husband had already given him his meds and I also gave them to him. Now I'm worried I have overdosed him. He is a 12 year old cavalier king charles spaniel.
Submitted: 8 months ago.
Category: Dog
Expert:  Dr. B. replied 8 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How long ago did you give the second dose?

How much does it weigh?

Customer: replied 8 months ago.
20 min ago and he weighs 19 lbs
Customer: replied 8 months ago.
Are you going to answer me as I worry time is important here
Expert:  Dr. B. replied 8 months ago.

Thank you for your patience (as I did have a lot to type),

Now his being 19lbs works in our favour since this isn't actually a double dose. For his weight, he can actually have up to 8mg. So, this is a slight overdose and one unlikely to cause harm. If anything we could see GI upset (ie appetite loss, vomiting, diarrhoea), lethargy, dizziness, disorientation and wobbliness. But even then these are unlikely.

Therefore, with these potential short term effects, we do have a few options. We can choose to err on the side of caution by inducing vomiting (which I am happy to discuss) or we can just keep him calm over today and provide supportive care for the potential stomach upset this could cause.

In regards ***** ***** the possible GI signs from this tablet, you can consider offering a light diet for the next day or so. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to to keep his stomach settled.

Further to this, if we see any hints of nausea, then we can also treat with an OTC antacid like Pepcid (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac). These are usually given 20 minutes before offering food to allow absorption and of course you want to double check with your vet before use if your wee one has any know health issues or is on any medications you haven't mentioned.

Overall, this is a larger then normal dose but this is not a medication that will cause him any severe or long term harm. Therefore, if he has just eaten it, you can induce vomiting now. Otherwise, we'd want to monitor and provide supportive care to help this pass through his system. And just to note if he were really subdued while you monitored, you could have his vet put him on IV fluids to flush this out quicker, keep his blood pressure up, and get him feeling back to normal.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )

Expert:  Dr. B. replied 8 months ago.

-----------------------------------------------------------------------------------------------------------------

**I hope all is well with your wee one. If possible, I would be grateful if you can rate my recent answer to your question, as this is the only way I am credited for helping you (this is at no extra cost to what you have paid already). If you have any lingering questions, please reply to me. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)